If your blood glucose level falls too low, usually under 4mmol/L, you may develop hypoglycaemia. People with Type 2 diabetes who take certain types of medicine (such as sulphonyureas) or are having insulin therapy to control their condition, are at risk of hypoglycaemia. If hypoglycaemia is left untreated, you may become unconscious and need a glucagon injection. Very few people with Type 2 diabetes get hypoglycaemia that is serious enough to need a glucagon injection.
Glucagon can be given as an injection in the same way as insulin. Glucagon powder is packaged with a syringe and water. The powder is dissolved in the water before injecting. You should follow the instructions and any directions from your healthcare team, but it is generally recommended that half the dose is given first, and to wait five minutes to see whether the other half is needed. The second dose can sometimes cause side effects, such as headaches and nausea. However, if there is no improvement after the first dose, the second dose should be given. Your diabetes healthcare team will be able to show you (and those close to you) how to inject glucagon. If you have a hypoglycaemic episode, following the tips below will help to prepare you and those closest to you, in case you need a glucagon injection.
An ambulance should be called immediately if someone with diabetes is found unconscious.
If you are having insulin therapy and are prone to hypoglycaemia you should carry a glucagon injection pack with you. Ask your doctor to prescribe one for you.
Make sure a family member or someone close to you knows how to give you a glucagon injection.
Keep an eye on the expiry date of the injection pack. An out of date pack can be used to practice how to dissolve the powder and draw the solution into the syringe but should not be injected.
If you are planning to be more active than usual (such as going on an activity-based holiday), take along a glucagon injection. Hypoglycaemia is more likely to happen when you have an unusual burst of energy. You should also make those travelling with you aware of your situation.